Kentucky, 2009

Damaging Winds in Kentucky, July 25, 2009

July 25, 2009 · NWS ILN · 3 events in 2 counties and zones

A complex of thunderstorms brought thunderstorm wind damage to portions of Kentucky during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A complex of thunderstorms brought thunderstorm wind damage to portions of Kentucky during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 25, 1:01 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 25, 1:01 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
201 PM EDT SAT JUL 25 2009

.SYNOPSIS...
A COLD FRONT APPROACHING THE OHIO VALLEY FROM THE NORTHWEST WILL
BRING SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. SOME OF THE
STORMS MAY BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.
THE COLD FRONT WILL MOVE ACROSS THE REGION LATE TONIGHT AND EARLY
SUNDAY...KEEPING THE CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE REGION THROUGH SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH OF
INDIANA AND WRN/SRN OHIO THIS MORNING ALONG THE NOSE OF A 40-50 KT
850-HPA JET. RUC SEEMS TO HAVE THE BEST HANDLE ON THIS
FEATURE...AND CONTINUES TO PLACE THE SOUTHERN HALF OF THE CWA IN
A ZONE OF LOW LEVEL CONVERGENCE THROUGH MUCH OF THE AFTERNOON.
THUS EXPECT SHRA/TSRA TO CONTINUE INTO THE EARLY EVENING
ESPECIALLY ALONG AND SOUTH OF THE I-70 CORRIDOR. WIDESPREAD CLOUD
COVER AND PRECIP IS KEEPING TEMPS WAY DOWN...AND IT APPEARS
UNLIKELY THAT TEMPS WILL BE ABLE TO REACH INTO THE MID TO UPPER
80S AS PREVIOUSLY FORECAST. WITH ADDITIONAL CONVECTION EXPECTED TO
DEVELOP THIS AFTERNOON...MAX TEMPS WERE BUMPED DOWN SEVERAL
DEGREES INTO THE UPPER 70S/LOW 80S...WHICH MAY STILL BE TOO WARM
IF CLOUDS AND PRECIP CONTINUE TO BE WIDESPREAD LATER TODAY.

ASSESSING THE SEVERE THREAT...WIDESPREAD CLOUDS AND SHOWER
ACTIVITY WILL KEEP INSTABILITY DOWN TODAY...ALTHOUGH IF DEWPOINTS
ARE ABLE TO RISE INTO THE MID TO UPPER 60S...SHOULD STILL BE ABLE
TO REALIZE 1000-1500 J/KG OF CAPE DESPITE BEING GRUNGED OUT BY
THICK CLOUD COVER. 925 DEWPOINTS UPSTREAM AT KOHX AND KILX
SUGGEST THAT THESE DEWPOINTS WILL BE POSSIBLE IF THE BOUNDARY
LAYER IS ABLE TO MIX OUT AT ALL LATER THIS AFTERNOON. BEST 500-HPA
WINDS AND ASSTD DEEP-LAYER SHEAR WILL LAG BEHIND THE FRONT...WITH
0-6KM SHEAR ONLY FORECAST TO BE IN THE 20-30 KT RANGE LATER THIS
AFTERNOON. HOWEVER...THE 40-50 KT 850-HPA JET WILL RESULT IN MDT
TO STRONG 0-1 KM SHEAR OF 25-35 KT ACROSS THE SOUTHERN THIRD OF
THE CWA...AND 0-1 KM HELICITY IN THE 100-150 M2/S2 RANGE. THE WEAK
DEEP LAYER SHEAR SHOULD PREVENT MANY LONG-LIVED ORGANIZED STORMS
LATER TODAY. HOWEVER...IF SFC-BASED INSTBY IS ABLE TO BE
REALIZED...THERE WILL BE ENOUGH LOW-LEVEL SHEAR FOR SOME SMALL
BOWING FEATURES OR EVEN MINISUPERCELLS CAPABLE OF PRODUCING SOME
SEVERE GUSTS OR ISOLATED TORNADOES LATER THIS AFTERNOON.
WIDESPREAD CLOUDS MAY ACTUALLY INCREASE THE TORNADO THREAT BY
KEEPING LCL HEIGHTS LOW. IF CONDITIONS ARE FAVORABLE...WE WILL
LIKELY LAUNCH AN 18Z BALLOON TO BETTER ASSESS THE INSTBY AND
SEVERE THREAT FOR THIS AFTERNOON.

--2 PM EDT UPDATED DISCUSSION--
WIDESPREAD CLOUDS AND PRECIP CONTINUE TO KEEP TEMPS DOWN...SO
LOWERED TEMPS A FEW MORE DEGREES THIS AFTERNOON ACROSS MOST OF THE
AREA. DUE TO THE CONVECTIVELY-CONTAMINATED AIRMASS OVERHEAD...AN
18Z BALLOON WAS NOT LAUNCHED AT ILN. SOME CLEARING NUDGING INTO THE
SOUTHWESTERN CWA MAY ALLOW FOR SOME DESTABALIZATION SOUTH OF THE
OHIO RIVER...WITH A CONTINUED SEVERE THREAT THIS AFTERNOON. SEVERE
THREAT FURTHER NORTH APPEARS TO BE WANING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
UPR LOW SLOWLY TRACKING THRU THE GREAT LAKES TONIGHT AND SUNDAY
AND THEN OPENING UP AND LIFTING INTO SE CANADA BY MONDAY MORNING.
NUMERICAL MODEL SOLN/S TRENDING SLOWER WITH THE ACTIVE FRONTAL
BOUNDARY DROPPING SE INTO SRN OHIO BY 12Z SUNDAY. EXPECT ONGOING
STRONG/SEVERE STORMS IN MODERATE INSTBY THIS EVENING. WL HOLD ONTO
POPS THRU THE EVENING AND THEN DIMINISH FROM THE NW LATE TONIGHT.
HAVE TRENDED TONIGHTS LOWS A LTL ABOVE MAV GUID.

WITH COOLER AIR ALOFT...ATMOSPHERE BECOMES SLIGHTLY UNSTABLE ON
SUNDAY. CONTD CHC OF INSTBY SHOWERS/THUNDER WITH THE BEST CHC
ACROSS THE NORTH. AS THE UPPER LOW DEPARTS THE FLOW BECOMES
WNW WITH WEAK SFC HIGH PRES BUILDING IN MONDAY. HAVE GENERALLY
STAYED ON THE COOLER SIDE OF GUIDANCE FOR HIGHS SUNDAY AND MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
LARGE RIDGE BUILDING OVER THE EASTERN PACIFIC WILL FAVOR PERSISTENT
LONG WAVE TROUGHING OVER THE PLAINS AND MIDWEST THROUGH MUCH OF THE
EXTENDED PERIOD. THIS WILL PLACE THE OHIO VALLEY IN BROAD
SOUTHWESTERLY FLOW THROUGH MUCH OF NEXT WEEK...WHICH MEANS
PERSISTENT RAIN CHANCES AND NEAR-AVERAGE TEMPERATURES. PRETTY DECENT
AGREEMENT AMONG MEDIUM RANGE MODELS...WITH THE GFS CONTINUING TO BE
PLAGUED BY CONTINUITY ERRORS. THUS...SIDED CLOSELY WITH A BLEND OF
THE 00Z ECMWF AND 00Z GFS ENS MEAN.

EXPECT BRIEF PERIOD OF DRY WEATHER MONDAY AND MONDAY NIGHT AS UPPER
FLOW FLATTENS OUT OVER THE GREAT LAKES AND OHIO VALLEY. UPPER TROUGH
WILL BEGIN TO DIG INTO THE REGION TUES AND WEDS...WHILE A SERIES OF
UPPER SHORTWAVES ROTATE AROUND THIS FEATURE THROUGH THE OHIO VALLEY.
GOOD AGREEMENT AMONG MODELS THAT FIRST WAVE WILL BRING INCREASING
SHOWER AND THUNDERSTORM CHANCES TO THE REGION TUESDAY AND TUESDAY
NIGHT. SOUTHWESTERLY UPPER FLOW PERSISTS ACROSS THE REGION FOR MUCH
OF NEXT WEEK...WHICH SPELLS OUT PROLONGED CHANCES FOR RAIN THROUGH
FRIDAY. WHILE SHOWERS AND THUNDERSTORMS WILL NOT PERSIST THIS ENTIRE
TIME...ITS TOO EARLY TO TIME INDIVIDUAL WAVES AND ASSOCIATED PERIODS
OF SHOWER/TSTM ACTIVITY FOR MID AND LATE WEEK...SO BROAD BRUSHED THE
LATTER HALF OF THE EXTENDED WITH LOW CHANCE POPS FOR NOW.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS CENTRAL AND
SOUTHERN OHIO AHEAD OF A COLD FRONT...WHICH IS CURRENTLY MOVING
INTO CENTRAL INDIANA. ADDITIONAL CONVECTION MAY DEVELOP LATER THIS
AFTERNOON...MAINLY ALONG AND SOUTHEAST OF A KEVV-KCVG-KCMH
LINE...KEEPING KDAY OUT OF THE THREAT FOR WIDESPREAD CONVECTION
FOR THE REMAINDER OF THE DAY. MVFR LOW CLOUDS HAVE DEVELOPED AHEAD
OF THE FRONT AND WILL LIKELY IMPACT MUCH OF THE AREA OFF AND ON
THROUGH MID AFTERNOON. FRONT WILL COME THROUGH LATE AFTERNOON AND
EARLY EVENING BRINGING AN END TO THE CONVECTION AND CLEARING OUT
LOW LEVEL MOISTURE. WITH PLENTY OF GROUND MOISTURE FROM TODAYS
RAINFALL...WOULD NOT BE SURPRISED TO SEE AREAS OF MVFR MIST
DEVELOPING OVERNIGHT. HOWEVER...WINDS ARE EXPECTED TO STAY AROUND
5KT OVERNIGHT...SO ONLY INTRODUCED VSBY RESTRICTIONS TO KLUK FOR
NOW.

OUTLOOK...SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...DENSE FOG ADVISORY FROM 6 AM TO 9 AM EDT SUNDAY FOR OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...DENSE FOG ADVISORY FROM 6 AM TO 9 AM EDT SUNDAY FOR KYZ089>100.
IN...DENSE FOG ADVISORY FROM 6 AM TO 9 AM EDT SUNDAY FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...HAWBLITZEL
SHORT TERM...AR
LONG TERM...HAWBLITZEL
AVIATION...HAWBLITZEL
Hazardous weather outlook, Jul 25, 2:07 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
307 PM EDT SAT JUL 25 2009

INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-260915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-BOONE-KENTON-CAMPBELL-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
307 PM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SUBSTANTIAL CLOUD COVER HAS LIMITED INSTABILITY ACROSS THE REGION.
ALTHOUGH THERE WILL BE SOME CLEARING LATE THIS AFTERNOON...THE
POTENTIAL FOR FURTHER SHOWER AND THUNDERSTORMS DEVELOPMENT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ090-095>100-260915-
GALLATIN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
307 PM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
NORTHERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHERN KENTUCKY
THROUGH THE AFTERNOON AND INTO THE EVENING. THE ATMOSPHERE WILL
CONTINUE TO DESTABILIZE AHEAD OF THESE STORMS. THIS COMBINED WITH
FAVORABLE WIND FIELDS MAY ALLOW FOR ISOLATED SEVERE THUNDERSTORMS
TO DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

KYZ089-094-260915-
CARROLL-OWEN-
307 PM EDT SAT JUL 25 2009

...SEVERE THUNDERSTORM WATCH 623 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN ALERT AND REPORT AND SIGNIFICANT WEATHER
THIS AFTERNOON AND EVENING.

The radar

The Louisville radar (KLVX), 115 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Owen

When
July 25, 3:10 PM EST to 3:12 PM EST
Where
Owen County, Owenton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.530, -84.830

Several trees were reported down countywide.

Thunderstorm Wind, Bracken

When
July 25, 4:00 PM EST
Where
Bracken County, Milford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.580, -84.150

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Bracken

When
July 25, 4:00 PM EST
Where
Bracken County, 3.83 mi NE of Stonewall
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.654, -83.964

Trees were reported down due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186664, 186665, 186666.